Go figure!

Back on the subject of gabapentin..... When I went to get the prescription, the cost was $174 !!!!!! That's for the generic and also with my Walgreen's discount ! A shout came out of my mouth. Then I said "Sorry, can't do this!" Them pharm tech said," Well if you don't mind taking a few extra pills, we can break these 300 mg caps into 100 mg caps, and your cost will be $24." (Whaaaaaaat??????) Go %^%$#^ figure!!! So now, if I were to follow the recommended dose increase, the goal would be 1,800 mg daily. (I see the neuro today, the med is not working) so that means I would be taking 18 caps daily, just to save costs, and then to include the others meds and supplements I am on. the total number of pills and caps would be 40!!

Report post

12 replies. Join the discussion

I totally understand. My husband, daughter and I are on multiple meds costing five hundred dollars a month. we will lose his insurance when his job ends. What then . Do you buy food, pay house payment or buy your meds?

Report post

Yikes! Thank goodness you've got a pharmacy who told you how to save a buck. Most would have kept quiet.

Report post

I've been taking Lyrica which is covered by my ins. company. However today is my last day on my Cobra insurance. The amount of Lyrica I use each month will cost me $450 next month without insurance. So I planned ahead and my neuro and pharmacist knowing my situation are going to switch me to gabapentin which is less expensive. The pharmacist suggested I have the Dr. prescribe me a higher dose and that I split them in two and that this would save me $. It was really nice of him to try to help me find a solution. My cost will be about $90. I am really hoping it works as well for me as the Lyrica has. Do any of you feel gabapentin makes you sleepy? The pharmacist said it might then I found out my mother in law is taking it. She was so drugged up she would fall asleep with a spoon in her mouth when we invited her for dinner. I'm sure it's trial and error to find the right dose that helps the symptoms with the least amount of side affects. Her grown kids called an intervention and it angered her and her husband. I opted out of the intervention. I think people who do not have health issues might not understand that sometimes being sleepy is better than being in pain or having horrible neurological symptoms. She might have been taking something else as well, who knows. Anyway I can empathize with you about the stress of being able to afford these medications.

Report post

and one more thought. I know it is a bummer taking so many pills. I probably swallow 30 a day some are vitamins though. 3 years ago I was totally healthy and didn't take a single pill. I'm tired of taking them, the side effects, while at the same time thankful they exist to help me atleast a little bit.

Report post

Hi Frogs.The situation reminds me of a little cartoon I once read. An employee is standing in front his boss, who's sitting behind his big polished desk in his big plush leather chair. The employee has a hopeful look on his face in the beginning. The boss says " Bob, I have seen you do SO well with SO little for SO long.....now I'd like to see you do everything with NOTHING! "

Report post

Hi Sarah. The gabapentin was really harming me. I could easily fall and break a hip, and I live alone. I had many bad side effects. So now I will be taking Lyrica, only two pills a day. I had good results a couple of years ago when I initially lost the use of my right leg. The neurological problem has spread noticeably to the left side, and definitely progressing. But the main point I was trying to make in my post was "why would it cost SUBSTANTIALLY less to have the same generic med put into many more capsules" From $174 to $24??? Not to mention the labor!

Report post

Yes, after all was straightened out, I thanked her profusely!

Report post

I agree the medication is the same darn thing and cost less for less dosage come on just more pills a day? I went to my Doctor yesterday and I complained about the 40 50 pounds since February ? He said I was doing pretty good as most people gain even more! I work my butt off at the gym. Come on not one ounce off I only gain. I still am hungry all the time. I eat and 10 to 20 minutes later I am ready to eat a full meal again. I sit here not even able to talk on the phone with out drifting thinking about food.
Back on the price of medications I have to go on and off my cumidin every time the Doctors want to do procedures. Well when I go off I have to go back on soon as I can. The way is threw shots. The shots cost 200 a day for one shot. The pharmaceutical companies have us by the neck, and they squeeze. I think they are just as bad as the fuel companies. Anyway hope everyone is able to get the medications they need and are not having to choose between food and medications.
Meema

Report post

40 to 50 pounds in just a few months and the doctor says most people gain even more! Neither my primary care or neurologist mentioned weight gain as a side affect of the medication. I figured that one out on my own. It's difficult to balance all this, I'm new at it. I appreciate reading from people who are living it. The advise, information and encouragement is very helpful.

Onward, thanks for the info about the gabapentin costs I did misunderstand what you were saying at first. I'll make sure to check again w/ my dr. and pharmacist to figure out what would be most cost affective. Right now I'd take more pills if it meant the cost would be less.

Report post

Hi Meema. I can feel your frustration about the weight gain. And the pharmaceutical companies. Well, one more day of weaning off the gabapentin, and in two days I will go back on generic lyrica. Did you say you were on gabapentin? Anyway, this drug has been triple the challenge to me compared to steroids. There's no question about the many horrible side effects, but one thing I am delighted about is that I don't wake up thinking about the BANQUET of a breakfast I had been composing in my mind upon arising! Not to mention snacks, lunch....... things are seemingly back to normal in the appetite dept. I was reading a novel last night, and the main character described her shame and frustration in the dept. store dressing room while having to buy a dress for an upcoming event. Silent tears began rolling down my face! To have one's body morph into something else is horrible, not to mention being sick on top of that! And those $200 coumadin shots are appalling!
But you're right, we can thank our lucky stars that we CAN eat. My heart and prayers go to those who have to juggle at the decision to have to choose.
Patti

Report post

Hi Sarah. So sorry to hear about your Cobra ending. Dang! I hope you have success at working with your doc to find $ savings and effectiveness with this situation. I went back to read your original post when you first joined Inspire. Your sons sound so darn adorable! You are surrounded by so much love! By the way, I am from Calif. originally, and did the greater part of my growing up in Fullerton. Home is where the heart is, and I do miss it there in Calif. Let me know the success story after you visit the doc!
Big hugs from my heart,
Patti

Report post

Well, My Doctor never told me about the weight gain my son told me. So I began to look things up and only found small mentions about weight gain son told me that there was much more to it then a few pounds so I talked to my Doctor he said much more. I too plan my meals so far in advance and not just meals banquette suits it just right. I have not found any other side effects. Right now I am having 2 Doctors arguing or disagreeing about what is going on. So tell me something new.
Bless you all,
Meema

Report post

This journal entry is closed to replies. We close all journal entries after 90 days.

If there's something you'd like to say, here are some things you can do:

Things you can do